Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Boundedness of the first eigenvalue of the $p$-Laplacian

Author: Ana-Maria Matei
Journal: Proc. Amer. Math. Soc. 133 (2005), 2183-2192
MSC (2000): Primary 58C40; Secondary 58J50
Published electronically: February 15, 2005
MathSciNet review: 2137886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for any $p>1$, any compact manifold of three or more dimensions carries Riemannian metrics of volume one with the first eigenvalue of the $p$-Laplacian arbitrarily large.

References [Enhancements On Off] (What's this?)

  • 1. C. Anné, Spectre du Laplacien et écrasement d'anses, Ann. Scient. Éc. Norm. Sup., 4 série, 20 (1987), 271-280. MR 0911759 (89m:58200)
  • 2. Bérard Bergery, L. & Bourguignon J-P., Laplacians and riemannian submersions with totally geodesic fibres, Ilinois Journal of Mathematics, 26 (1982), 181-200. MR 0650387 (84m:58153)
  • 3. J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis, A Symposium in Honor of S. Bochner, Princeton University Press, 1970, pp. 195-199. MR 0402831 (53:6645)
  • 4. B. Colbois & J. Dodziuk, Riemannian metrics with large $\lambda_1$, Proceedings of the American Mathematical Society, Vol 122, n. 3 (1994), 905-906. MR 1213857 (95a:58130)
  • 5. J. Dodziuk, Nonexistence of universal upper bounds for the first positive eigenvalue of the Laplace-Beltrami operator, Geometry of the Spectrum (Seattle, Wa, 1993) 109-114, Contemp. Math., 173, Amer. Math. Soc. Providence, RI, 1994. MR 1298199 (95m:53052)
  • 6. J. P. Garzia Azorero, & I. Peral Alonso, Existence and nonuniqueness for the p-Laplacian eigenvalues, Comm. Part. Diff. Equ., 12 (1987), 1389-1430. MR 0912211 (89e:35058)
  • 7. P. Lindqvist, On the equation $div (\mid \nabla u \mid^{p-2}\nabla u)+ \lambda \mid u \mid^{p-2}u=0$, Proc. Am. Math. Soc., 109, No 1 (1990), 157-164. MR 1007505 (90h:35088)
  • 8. A-M. Matei, First eigenvalue for the $p$-Laplace operator, Nonlinear Anal., 39 (2000), 1051-1068. MR 1735181 (2001a:58041)
  • 9. A-M. Matei, The effect of perturbations on the first eigenvalue of the $p$-Laplacian, C. R. Acad. Sci. Paris, Ser. I 335 (2002) 255-258. MR 1933668 (2003h:58044)
  • 10. H. Muto, The first eigenvalue of the Laplacian on even dimensional spheres, Tohoku Math. J., 32 (1980), 427-432. MR 0590038 (82a:58052)
  • 11. S. Tanno, The first eigenvalue of the laplacian on spheres, Tôhoku Math. J., 31 (1979), 179-185. MR 0538918 (80g:58050)
  • 12. P. Tolksdorf, Regularity for a more general class of quasilinear elliptic equations, J. Diff. Equ., 51 (1984), 126-150. MR 0727034 (85g:35047)
  • 13. H. Urakawa, On the least positive eigenvalue of the Laplacian for compact group manifolds, J. Math. Soc. Japan, 31 (1979), 209-226. MR 0519046 (80e:58046)
  • 14. L. Veron, Some Existence and Uniqueness Results for Solution of Some Quasilinear Elliptic Equations on Compact Riemannian Manifolds, Colloquia Mathematica Societatis János Bolyai, 62, P.D.E., Budapest (1991), 317-352. MR 1468764
  • 15. Y. Xu, Diverging eigenvalues and collapsing Riemannian metrics, preprint, Institute for Advanced Studies, October 1992.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58C40, 58J50

Retrieve articles in all journals with MSC (2000): 58C40, 58J50

Additional Information

Ana-Maria Matei
Affiliation: Department of Mathematics and Computer Science, Loyola University New Orleans, 6363 St. Charles Avenue, New Orleans, Louisiana 70118

Keywords: $p$-Laplacian, eigenvalue
Received by editor(s): March 21, 2004
Received by editor(s) in revised form: April 8, 2004
Published electronically: February 15, 2005
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society